Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

A finite difference approach to the infinity Laplace equation and tug-of-war games


Authors: Scott N. Armstrong and Charles K. Smart
Journal: Trans. Amer. Math. Soc. 364 (2012), 595-636
MSC (2000): Primary 35J70, 91A15
Published electronically: September 14, 2011
MathSciNet review: 2846345
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present a modified version of the two-player ``tug-of-war'' game introduced by Peres, Schramm, Sheffield, and Wilson (2009). This new tug-of-war game is identical to the original except near the boundary of the domain $ \partial \Omega$, but its associated value functions are more regular. The dynamic programming principle implies that the value functions satisfy a certain finite difference equation. By studying this difference equation directly and adapting techniques from viscosity solution theory, we prove a number of new results.

We show that the finite difference equation has unique maximal and minimal solutions, which are identified as the value functions for the two tug-of-war players. We demonstrate uniqueness, and hence the existence of a value for the game, in the case that the running payoff function is nonnegative. We also show that uniqueness holds in certain cases for sign-changing running payoff functions which are sufficiently small. In the limit $ \varepsilon \to 0$, we obtain the convergence of the value functions to a viscosity solution of the normalized infinity Laplace equation.

We also obtain several new results for the normalized infinity Laplace equation $ -\Delta_\infty u = f$. In particular, we demonstrate the existence of solutions to the Dirichlet problem for any bounded continuous $ f$, and continuous boundary data, as well as the uniqueness of solutions to this problem in the generic case. We present a new elementary proof of uniqueness in the case that $ f>0$, $ f< 0$, or $ f\equiv 0$. The stability of the solutions with respect to $ f$ is also studied, and an explicit continuous dependence estimate from $ f\equiv 0$ is obtained.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35J70, 91A15

Retrieve articles in all journals with MSC (2000): 35J70, 91A15


Additional Information

Scott N. Armstrong
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720
Email: sarm@math.berkeley.edu

Charles K. Smart
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720
Email: smart@math.berkeley.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-2011-05289-X
PII: S 0002-9947(2011)05289-X
Keywords: Infinity Laplace equation, tug-of-war, finite difference approximations
Received by editor(s): July 8, 2009
Published electronically: September 14, 2011
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.